Jump to content

Reactions to medication and POTS


Recommended Posts

Hi all,

I've always had bad allergies, but been unable to take prescription strength medications for them, as I react in horrible ways (Tourette's, severe sleep issues, etc.). That's been an issue my whole life. People usually attributed it to "anxiety" or just an ambiguous "how I was wired."

I've had a POTS diagnosis for around 10 months now, and I've been realizing all the things that have just been POTS symptoms all along (fatigue, inability to exercise or to gain weight, etc.). Now I am starting to wonder if my sensitivity to medications is also a result of POTS. I thought it may be likely since I was never given a better explanation, and all my other POTS symptoms had also been "just anxiety" or some other mysterious, unexplained cause before my diagnosis. My doctors always acknowledged my reactions to medication and advised me to stop using them. They said they'd seen similar reactions in patients "like me," but don't know exactly what causes it.

Has this happened to anyone else with POTS?

If so, what did you use instead? Are there non-medicinal allergy solutions that work well for POTS patients?

Thanks :)

Link to post
Share on other sites

Have you tried other brands of the same class of medicine, maybe you are having an issue with some filler in the medicine?

Also a lot of people with POTS (myself included) seem to benefit from starting at a very low dose and gradually increasing the dose as tolerated. Starting with a "normal" dose may be too much.

 

Link to post
Share on other sites

@C8ydid - medication sensitivity is a common symptom in POTS. Many of us have to start any new med on a pediatric dose, or half of the lowest dose to start with. I believe ( IMO ) it is caused by the ANS over reaction to stimuli -  a new med can stimulate the faulty mechanism behind POTS. I recently had a bad flare in my symptoms caused by seasonal allergies and took Claritin with good effects. I also cannot take many other allergy medicines or cold medicines. 

Link to post
Share on other sites

My body seems overly sensitive to meds as well.  With many meds, I'll start vomiting within the first hour of taking them.  They even did blind/placebo trials with me, even tried hiding meds in food, and I only reacted to the live drugs, so it certainly wasn't something psychological with me. 

When it came to the cardiac/BP meds, I either threw up or my body would try to overcompensate to bring things back to where it though they should be.  As far as my body's concerned, it thinks it's doing the right thing. Ultimately, we stopped all of the meds.  My body may be doing the wrong things, but I feel better and am more functional without them.  

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...